Medicines that can cause diarrhea

Many medicines can cause diarrhea, including:

  • Antibiotics, such as ampicillin, amoxicillin, clindamycin, tetracycline, and cephalosporins. Diarrhea is of particular concern if you have recently been hospitalized and received intravenous (IV) antibiotics.
  • Antidepressants, such as fluoxetine (Prozac) or sertraline (Zoloft).
  • Angiotensin-converting enzyme (ACE) inhibitors, such as captopril (Capoten) or enalapril (Vasotec).
  • Antacids containing magnesium.
  • Colchicine.
  • Corticosteroid treatment, such as prednisone.
  • Digoxin.
  • Diuretics, such as furosemide or thiazides.
  • Laxatives, such as Correctol, Dulcolax, Ex-Lax, or Feen-a-Mint.
  • Medicines to prevent organ transplant rejection.
  • Medicines used to treat cancer (chemotherapy).
  • Metformin.
  • Propranolol, such as Inderal.
  • Radiation therapy.
  • Quinidine, such as Cardioquin or Quin-Release.
  • Theophylline, such as Theo-24.

Many antibiotics cause diarrhea. Usually the diarrhea is mild and will clear up without treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.

Diarrhea may be a sign of serious reaction to a medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).

If you think a medicine is causing diarrhea, contact the health professional who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped.

Last Updated: April 28, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.